• Bernoulli
  • Volume 24, Number 1 (2018), 333-353.

Functional inequalities for Gaussian convolutions of compactly supported measures: Explicit bounds and dimension dependence

Jean-Baptiste Bardet, Nathaël Gozlan, Florent Malrieu, and Pierre-André Zitt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The aim of this paper is to establish various functional inequalities for the convolution of a compactly supported measure and a standard Gaussian distribution on $\mathbb{R}^{d}$. We especially focus on getting good dependence of the constants on the dimension. We prove that the Poincaré inequality holds with a dimension-free bound. For the logarithmic Sobolev inequality, we improve the best known results (Zimmermann, JFA 2013) by getting a bound that grows linearly with the dimension. We also establish transport-entropy inequalities for various transport costs.

Article information

Bernoulli, Volume 24, Number 1 (2018), 333-353.

Received: September 2015
Revised: June 2016
First available in Project Euclid: 27 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

logarithmic Sobolev inequality Poincaré inequality transport-entropy inequality


Bardet, Jean-Baptiste; Gozlan, Nathaël; Malrieu, Florent; Zitt, Pierre-André. Functional inequalities for Gaussian convolutions of compactly supported measures: Explicit bounds and dimension dependence. Bernoulli 24 (2018), no. 1, 333--353. doi:10.3150/16-BEJ879.

Export citation


  • [1] Aida, S. (1998). Uniform positivity improving property, Sobolev inequalities, and spectral gaps. J. Funct. Anal. 158 152–185.
  • [2] Aida, S. and Shigekawa, I. (1994). Logarithmic Sobolev inequalities and spectral gaps: Perturbation theory. J. Funct. Anal. 126 448–475.
  • [3] Ané, C., Blachère, S., Chafaï, D., Fougères, P., Gentil, I., Malrieu, F., Roberto, C. and Scheffer, G. (2000). Sur les Inégalités de Sobolev Logarithmiques. Panoramas et Synthèses [Panoramas and Syntheses] 10. Paris: Société Mathématique de France. With a preface by Dominique Bakry and Michel Ledoux.
  • [4] Bakry, D., Gentil, I. and Ledoux, M. (2014). Analysis and Geometry of Markov Diffusion Operators. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 348. Cham: Springer.
  • [5] Bobkov, S.G., Gentil, I. and Ledoux, M. (2001). Hypercontractivity of Hamilton–Jacobi equations. J. Math. Pures Appl. (9) 80 669–696.
  • [6] Bobkov, S.G. and Götze, F. (1999). Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 1–28.
  • [7] Cattiaux, P., Guillin, A. and Wu, L.-M. (2010). A note on Talagrand’s transportation inequality and logarithmic Sobolev inequality. Probab. Theory Related Fields 148 285–304.
  • [8] Chafaï, D. and Malrieu, F. (2010). On fine properties of mixtures with respect to concentration of measure and Sobolev type inequalities. Ann. Inst. Henri Poincaré Probab. Stat. 46 72–96.
  • [9] Diaconis, P. and Saloff-Coste, L. (1996). Logarithmic Sobolev inequalities for finite Markov chains. Ann. Appl. Probab. 6 695–750.
  • [10] Gozlan, N. (2010). Poincaré inequalities and dimension free concentration of measure. Ann. Inst. Henri Poincaré Probab. Stat. 46 708–739.
  • [11] Gozlan, N., Roberto, C., Samson, P.-M. and Tetali, P. (2014). Kantorovich duality for general transport costs and applications. Preprint. Available at arXiv:1412.7480.
  • [12] Houdré, C. (2001). Mixed and isoperimetric estimates on the log-Sobolev constants of graphs and Markov chains. Combinatorica 21 489–513.
  • [13] Ledoux, M. (2001). The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Providence, RI: Amer. Math. Soc.
  • [14] Ledoux, M. (2001). Logarithmic Sobolev inequalities for unbounded spin systems revisited. In Séminaire de Probabilités XXXV. Lecture Notes in Math. 1755 167–194. Berlin: Springer.
  • [15] Maurey, B. (1991). Some deviation inequalities. Geom. Funct. Anal. 1 188–197.
  • [16] Menz, G. and Schlichting, A. (2014). Poincaré and logarithmic Sobolev inequalities by decomposition of the energy landscape. Ann. Probab. 42 1809–1884.
  • [17] Milman, E. (2010). Isoperimetric and concentration inequalities: Equivalence under curvature lower bound. Duke Math. J. 154 207–239.
  • [18] Otto, F. and Villani, C. (2000). Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173 361–400.
  • [19] Royer, G. (2007). An Initiation to Logarithmic Sobolev Inequalities. SMF/AMS Texts and Monographs 14. Providence, RI: Amer. Math. Soc.; Paris: Société Mathématique de France. Translated from the 1999 French original by Donald Babbitt.
  • [20] Schlichting, A. (2012). The Eyring–Kramers formula for Poincaré and logarithmic Sobolev inequalities Ph.D. thesis, Leipzig University.
  • [21] Wang, F.-Y. and Wang, J. (2016). Functional inequalities for convolution probability measures. Ann. Inst. Henri Poincaré Probab. Stat. 52 898–914.
  • [22] Zimmermann, D. (2013). Logarithmic Sobolev inequalities for mollified compactly supported measures. J. Funct. Anal. 265 1064–1083.
  • [23] Zimmermann, D. (2014). Bounds for logarithmic Sobolev constants for Gaussian convolutions of compactly supported measures. Preprint. Available at arxiv:1405.2581.
  • [24] Zimmermann, D. (2016). Elementary proof of logarithmic Sobolev inequalities for Gaussian convolutions on $\mathbb{R}$. Ann. Math. Blaise Pascal 23 129–140.